Winter Weather, Sauk
- When
- March 12, 6:30 PM CST to March 13, 6:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Two to four inches of snow accumulation.
A significant lake effect snowstorm occurred over eastern WI with snowfall totals of 1 to 2 feet. Hundreds of vehicles were involved in accidents and slide-offs including several large chain-reaction accidents on I-41 and I-43 on March 13th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A significant lake effect snowstorm occurred over eastern WI with snowfall totals of 1 to 2 feet. Hundreds of vehicles were involved in accidents and slide-offs including several large chain-reaction accidents on I-41 and I-43 on March 13th. No deaths occurred and only a small number of injuries were reported. Portions of the Interstates were closed for hours for cleanup and removal. There were 5 deaths in southeast WI when older men collapsed while shoveling or snow blowing. Some schools and local governments closed during the afternoon of March 13th due to the heavy snow. Several inches of snow also fell over south central WI during this time due to a low pressure area that tracked from the central Great Plains through the Ohio River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 12, 2:30 PM CST, 4 hours earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
330 PM CDT Sun Mar 12 2017
.SHORT TERM...
TONIGHT...Forecast Confidence Is High.
Keeping the current Winter Weather Advisory headlines as is for this
forecast.
Current area of moderate to heavy snow over south central Minnesota
is expected to slide southeastward across northeast Iowa into
northern Illinois. This is associated with the 850 mb to 700 mb
frontogenesis response fields, and focused warm air advection in
this layer.
The mesoscale models, and most synoptic models, take the heaviest
snow and associated frontogenesis response just southwest of the
forecast area tonight. The southwest counties could get in on this,
being close to the expected track. However, there is not enough
confidence at this time to increase snow amounts enough to change
the current winter weather headlines there.
There will be a swath of light to moderate snow moving east into the
area this evening, lingering later tonight, as the 500 mb shortwave
trough approaches the area and focused warm air advection moves
through. Expecting a general 3 to 4 inch accumulation of dry powdery
snow tonight. Lake enhanced snow with multiple banded structures are
anticipated near Lake Michigan, mainly later tonight. Increased
amounts there a bit as a result.
Monday through Thursday...Forecast confidence medium to high.
The shortwave trough and mid level frontogenesis will move to the
east by late Mon AM however a nwly 120 kt jet streak and
associated upper trough will pivot south from Canada to over Lake
MI by 06z Tue. PVA and some warm advection at the jet level should
bring more light snow to the area for Mon afternoon into the
evening. Lake enhanced and lake effect snow (LES) will continue
as the 1000-850 mb flow backs from ely to nely through Mon night.
If the flow does not turn due nly too quick, LES will still be
ongoing for Tue; hence the advisory until noon for far eastern WI.
Heavy LES will be possible if a dominant LES band sets up Mon
night into Tue. On average, far eastern WI should see a few more
inches than far inland with locally higher or lower amounts due to
the nature of LES. The overall forecast is 6-9 inches in eastern
WI with 4-6 inches toward central WI and 5-8 inches far south
central WI. All current beginning and ending times of the
advisories look reasonably good.
Polar high pressure and cold temps are then expected for Wed-Thu
although some improvement in temps may occur for Thu afternoon.
.LONG TERM...Friday through Sunday...Forecast confidence medium.
Low pressure will move ewd across Srn Canada during this time with
sly flow developing late Thu and lasting into Fri night. A cold
frontal passage will then occur but will be rather weak. Chances
of snow and rain are forecast. High pressure will follow for
later Sat into Sun. Temps will be milder during this time.
&&
.AVIATION(18Z TAFS)...
Look for snow to move east across the area this evening, reaching
Madison around 00Z and the eastern sites by around 03Z. The heaviest
accumulations will be from the beginning until around 12Z Monday,
with rates of 1/4 to 1/2 inch per hour. 1 inch per hour rates are
possible in any heavier bands.
Visibilities should be around alternate minimums with the snow
tonight into Monday, possibly lower at times. Ceilings should get
below 1000 feet later tonight into Monday. These conditions should
linger in the far eastern counties Monday night into Tuesday morning.
Light snow will continue Monday across the area, with 1/4 inch per
hour rates. The snow should wind down west to east Monday evening,
with a lake effect/enhanced band lingering in the far eastern
counties Monday night into Tuesday morning. There is some
uncertainty with this band, and amounts may fluctuate a bit,
depending on where it sets up. Total snow accumulations of 5 to 9
inches are expected, highest in the far eastern counties near Lake
Michigan.
Winds will start out easterly around 10 knots or so this evening
into Monday morning, then back northeast Monday afternoon and north
later Monday night. Winds should increase in speed somewhat Monday
night into Tuesday near Lake Michigan, with a little blowing snow
possible.
&&
.MARINE...
A Small Craft Advisory is in effect from 7 AM Monday until 9 AM
Wednesday. A tight pressure gradient will allow for gusty east winds
to back northeast Monday afternoon, then back north after midnight
Monday night. Frequent gusts of 25 to perhaps 30 knots are probable
during this period. Waves should build to 3 to 5 feet Monday
morning, and 4 to 7 feet near the shore Monday night into Tuesday,
lingering Tuesday night and early Wednesday before subsiding.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Monday for WIZ046-047-056-057-062-063-067>069.
Winter Weather Advisory from 10 PM this evening to 1 PM CDT
Tuesday for WIZ052-059-060-065-066-071-072.
Winter Weather Advisory from 10 PM this evening to 1 AM CDT
Tuesday for WIZ051-058-064-070.
LM...Small Craft Advisory from 7 AM Monday to 9 AM CDT Wednesday for
LMZ643>646.
&&
Tonight/Monday and Aviation/Marine...Wood
Monday Night through Sunday...GehringHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 338 PM CDT Sun Mar 12 2017 WIZ046-047-051-052-056>060-062>072-132045- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 338 PM CDT Sun Mar 12 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight Snow will overspread the area tonight as low pressure approaches. Winter Weather Advisories will be going into effect. .DAYS TWO THROUGH SEVEN...Monday through Sunday Snow will continue Monday into Monday night as Winter Weather Advisories remain in effect. Several inches are expected with the snow gradually diminishing from west to east Monday night. However areas of southeast and east central Wisconsin near Lake Michigan will see the Winter Weather Advisory continue Tuesday morning as lake effect snows persist there. Total snowfall for this long duration snow event are expected to be 4 to 9 inches with the highest totals in the east closer to Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but snowfall reports are appreciated. LMZ643>646-132045- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 338 PM CDT Sun Mar 12 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Sunday A Small Craft Advisory is in effect for Monday into Wednesday morning. Brisk east winds will back northeast Monday afternoon, then back north after midnight Monday night. High waves are expected during this time. www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
13 winter weather, 7 lake-effect snow. Local standard time, as filed.
Two to four inches of snow accumulation.
Two to four inches of snow accumulation.
Four to six inches of snow accumulation.
Four to seven inches of snow accumulation.
Two to four inches of snow accumulation.
Two to four inches of snow accumulation.
Two to three inches of snow accumulation.
Three to four inches of snow accumulation.
Eight to thirteen inches of snow accumulation. Numerous slide-offs and chain-reaction accidents. Overall, there were 59 crash calls and 68 disabled vehicles during the daylight hours. Four older men collapsed and died while shoveling or snow blowing.
Five to twenty-two inches of snow accumulation with the highest amounts in the eastern portion of the county. Numerous vehicle slide-offs and accidents.
Five to seventeen inches of snow accumulation with the highest amounts in the eastern portion of the county. Numerous vehicle slide-offs and accidents.
Two to four inches of snow accumulation.
Two to four inches of snow accumulation.
Two to four inches of snow accumulation.
Three to seven inches of snow accumulation.
Three to eight inches of snow accumulation.
Four to eight inches of snow accumulation. A chain-reaction accident involving 5 semi-trucks and 12 passenger vehicles shutdown the northbound lanes of I-43 at WI highway 23 for 2 hours beginning around 11:30 AM. 3 minor injuries were reported.
Six to sixteen inches of snow accumulation with the lowest amounts in the far northwest portion of the county. Two large chain-reaction accidents involving dozens of vehicles occurred on I-41 from the late morning into the afternoon hours. I-41 southbound was closed from Sherman Rd. and Hillside Rd. in the Town of Polk for 6 hours. The two left lanes of northbound I-41 near Cedar Creek were also closed due to a large chain-reaction accident. 7 injuries were reported in total from both chain-reaction accidents. Overall, there were 97 crash calls involving 300 vehicles in the county. One older man collapsed and died while snow blowing his driveway.
Nine to fifteen inches of snow accumulation. Numerous vehicle slide-offs and accidents.
Four to twelve inches of snow accumulation with the highest amounts in the eastern portion of the county. Numerous vehicle slide-offs and accidents.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lake-Effect Snow, Milwaukee | 2017-03-13 | 68 | Male | Outside/Open Areas | Indirect |
| Lake-Effect Snow, Milwaukee | 2017-03-13 | 78 | Male | Outside/Open Areas | Indirect |
| Lake-Effect Snow, Milwaukee | 2017-03-13 | 76 | Male | Outside/Open Areas | Indirect |
| Lake-Effect Snow, Milwaukee | 2017-03-13 | 64 | Male | Outside/Open Areas | Indirect |
| Lake-Effect Snow, Washington | 2017-03-13 | 69 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681593, 681592, 681588, 681589, 681590, 681594, 681595, 681606, 681638, 681645, 681646, 681591, 681607, 681608, 681609, 681610, 681622, 681632, 681640, 681644.